MAUDE Adverse Event Report: KARL STORZ SE & CO. KG MACRO NEEDLE HOLDER, 5MM, 33CM; NEEDLE HOLDER, REUSABLE

KARL STORZ SE & CO. KG MACRO NEEDLE HOLDER, 5MM, 33CM; NEEDLE HOLDER, REUSABLE
Model Number 26173KL
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The affected medical device was returned to the manufacturer.Further information about the incident has been requested, but was not yet received.The investigation is pending.
 
Event or Problem Description
As per a manufacturer incident report we received from the factory in (b)(4): part of the instrument dropped inside patient's body.User reported that the needle holder jaw connector broke during surgery.An x ray was done but the jaw connector could not be detected.It is suspected that a foreign part from the instrument remained in the patient's body.There is not yet enough information available to classify the health impact or if any occurred.(mfr's.Internal complaint # (b)(4)).
 
Additional Manufacturer Narrative
The affected 26173kl macro needle holder was investigated by the manufacturer.It can be confirmed that the needle holder has a mechanical damage at the distal end.A piece of the tie rod from the mechanism of the movable jaw has torn/ broken off and the tie rod is also twisted.Based on the damage pattern found during the investigation, it is concluded that the most probable root cause for the breakage and the twisting of the tie rod has been a mechanical overload.The force effects causing this overload could potentially have resulted from clamping a larger part than intended with the jaw of the needle holder.In the instruction manual for needle holders, the following safety-relevant information is stated: "warning: risk of injury to the patient/ user: overloading the instrument (as a result of applying or exerting too much force on it) may cause the medical device to break, bend, and malfunction, and consequently injure patients or users.Never overload the instrument.Do not bend bent instruments back to their original position (tensile crack lead to corrosion).".
 
Event or Problem Description
Further received information: patient was explained different treatment possiblities by the primary consultant on 11 jan during the morning rounds.Patient opted for conservative management and watchful waiting as the patient is currently well and asymptomatic, and balancing risks/benefits of surgery to retrieve foreign body.The foreign body is at l5 vertebral body, to the right of the spinous process of the vertebra.It is currently still within the patient's body as she has opted for conservative management.The patient was clinically well and stable and discharged home well on (b)(6) 2022.(mfr's.Internal complaint (b)(4).

Brand Name
MACRO NEEDLE HOLDER, 5MM, 33CM
Common Device Name
NEEDLE HOLDER, REUSABLE
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM 
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
78532
tuttlingen,
GM  
Manufacturer Contact
anja fair
13803 n. promenade blvd.
stafford, TX 77477
MDR Report Key13423417
Report Number9610617-2022-00016
Device Sequence Number14778361
Product Code GCJ
UDI-Device Identifier04048551001110
UDI-Public4048551001110
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K951625
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number26173KL
Device Catalogue Number26173KL
Device Lot NumberNR01
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2022
Supplement Date Received by Manufacturer01/10/2022
Initial Report FDA Received Date02/02/2022
Supplement Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/15/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown